Display Settings:

Format

Send to:

Choose Destination
Osteoporos Int. 1999;9(5):441-8.

Changes in bone density after exposure to oral anticoagulants: a meta-analysis.

Author information

  • 1Department of Internal Medicine, Mayo Clinic and Mayo Foundation, Rochester, Minnesota, USA.

Abstract

Oral anticoagulants are putative risk factors for osteoporosis, but observational cross-sectional studies describing their effects on bone mineral density have reported conflicting results, prospective studies are not available, and randomized trials are not feasible. To determine the association between exposure to oral anticoagulants and changes in bone density, we systematically reviewed nine original cross-sectional studies on the effect of long-term exposure to any oral anticoagulant on bone density in adults. The effect size was assessed by standardized mean difference (SMD, exposed minus unexposed) and pooled by skeletal site; results are reported in standard deviation units. Bone density was significantly decreased among exposed subjects in the ultradistal radius (SMD, -0.39; 95% CI, -0.67 to -0.10) but not in the distal radius (SMD, -0.47; 95% CI, -0.97 to 0.04), lumbar spine (SMD, -0.27; 95% CI, -0.59 to 0.05), femoral neck (SMD, 0.03; 95% CI, -0.22 to 0.29) or femoral trochanter (SMD, -0.18; 95% CI, -0.48 to 0.11). The evidence should be considered with caution, but it is consistent with a negative association of oral anticoagulants with bone density in the ultradistal radius, although not in the spine or hip. This suggests that long-term oral anticoagulation might be associated with no more than a modest increase in osteoporotic fracture risk, but this should be verified in future longitudinal studies.

PMID:
10550464
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk